May 1, 1976

Accidental poisoning with psychotropic drugs in children

American Journal of Diseases of Children
D J GreenblattR I Shader

Abstract

Seventy-seven (0.24%) of 32,005 admissions to the Massachusetts General Hospital pediatric service during the period 1962 to 1973 were due to accidental poisoning. In 27 cases, mostly involving children less than 6 years of age, psychotropic drugs were implicated. These included sedative-hypnotics in six cases, phenytoin in two, major tranquilizers in five, antidepressants in three, stimulants or hallucinogens in three, and drug mixtures in eight. Toxicologic analyses contributed little to diagnosis and initial management. Except for one child who ingested ferrous sulfate, no patient was seriously intoxicated, and all recovered rapidly without sequelae. Although referral of serious poisoning cases to another hospital may have biased the results, the findings suggest that accidental psychotropic drug poisoning is not a major source of childhood morbidity.

  • References
  • Citations3

References

  • We're still populating references for this paper, please check back later.
  • References
  • Citations3

Citations

Mentioned in this Paper

Antipsychotic Effect
Morbidity Aspects
Anticonvulsants
Thyramine
Poisoning Aspects
Nardelzine
Antipsychotic Agents
Stimulant
Ingestion
Hypothermia, Natural

About this Paper

Related Feeds

Antipsychotic Drugs

Antipsychotic drugs are a class of medication primarily used to manage psychosis (including delusions, hallucinations, paranoia or disordered thought), principally in schizophrenia and bipolar disorder. Discover the latest research on antipsychotic drugs here